A 9-month-old baby needed to be revived using Narcan, a drug for resuscitating people overdosing on opioids, after paramedics found the child in a Philadelphia home with a hypodermic needle sticking out of her leg.
The little girl was found unresponsive in a house on Green Lane in the Manayunk section of the city, police said.
After receiving the dose of Narcan, she started to respond to the emergency responders. She was taken to Chestnut Hill Hospital and treated for an accidental overdose, police said.
U.S. & World
Stories that affect your life across the U.S. and around the world.
The baby was in bed with her father, 35-year-old Steven Welsh, when she rolled over and was punctured by the needle, police said. Welsh was arrested and charged with aggravated assault, endangering the welfare of a child, simple assault and reckless endangerment.
Friends of Welsh told NBC10 that he was a good man who always took care of the baby.
Investigators are trying to determine what the residue found in and on the needle is and if the needle has been used before. Police did not immediately identify what substance exactly caused the overdose.
Philadelphia, like many parts of the country, has been ravaged by heroin and opioid addiction. Overdose deaths hit new highs across the city and state last year. More than 900 people died from a drug overdose in Philadelphia over the course of 2016, health department tallies show.
Police say the Department of Human Services has been notified.
The Associated Press contributed to this report.